Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

ADs that don't cause weight gain restless legs or lack of libido?

(12 Posts)
Justchillaxing Sat 21-Oct-17 03:02:35

Can anyone tell me about their experiences with ADs? I've taken a few different ones but the side effects are making me miserable. Mainly weight gain, extremely restless legs and lack of libido.

I realise I may be expecting too much but wondered if there is an AD that doesn't have these side effects.

BobtheFireman Sat 21-Oct-17 03:58:20

You really need to ask your GP.

NolongerAnxiousCarer Sat 21-Oct-17 11:10:00

Different ADs affect different people differently so what one person has experienced won't necessarily be the same for another unfortunately. Definately discuss with your GP.

Caulk Sat 21-Oct-17 11:17:50

I found that some gave those symptoms for the first month and then were fine. I found restless legs and weight gain was only on bipolar meds, prescribed by psychiatrist, so i understand it might be harder to get an appt with them than with a GP to get advice.
If you can’t get an appt then speak to CPN and they can advise. If it’s just normal stuff from your GP though then talk to them.

lostpurplehoodie Sat 21-Oct-17 11:22:25

Agomelatine is the only on that works for me without significant side effects. I had the full range with others I’d tried - weight gain, dry mouth, insomnia, restless legs, lack of libido, numbness, nightmares, anger, the works. This one keeps me safe and has a very limited side effect profile.

WhoWants2Know Sat 21-Oct-17 11:26:47

The restless legs can sometimes be improved by taking magnesium supplements.

Venlafaxine is an SNRI which DOES have side effects, but I believe is less associated with weight gain and diminished libido.

EyeRollChampion Sat 21-Oct-17 11:48:29

I've tried about a million different antidepressants and mood stabilisers (bipolar type 2). I've also known a lot of other people who have.

'They affect everyone differently' is not just something people say. Results really can vary wildly between two people with very similar symptoms. The same drug can overstimulate person 1 and zombify person 2. Person 1 may get every side effect in the booklet while person 2 may just feel 'a bit sketchy' for a few days.

In all honesty I haven't tried a single antidepressant that didn't affect my libido/ inhibit orgasm in the short term. With some it has improved in time, with others it hasn't. But, like I said, that's just me.

If the symptoms you are taking it for are improving/have improved then it all comes down to the trade-off. Which affects your quality of life more? The symptoms or the side effects? Sometimes it's worth staying on them a while and seeing if things improve (the usual 4-6 weeks time frame given is nowhere near enough to assess what the long-term affects will be), sometimes it's worth trying a new one.

Another thing to remember is that if you are under GP care, they don't have specialist training in mental health issues. You could ask for a referral to a psychiatrist if you think you need more help with meds, or you could do your own research to aid you in discussions with your GP. Just don't necessarily assume they will know how best to treat you if you don't actively get involved in that decision.

If you are thinking of changing your meds, I would suggest asking your GP for printouts of the information sheets on several different drugs that might be appropriate and reading them fully in your own time (just don't get freaked out reading the list of side effects list, remember they have to list every side effect that has ever been reported basically!

Good luck. It's not easy finding the right meds (and that sucks if you're not dealing with things well atm) but it can be a real game-changer when you get them right.

flowers

Branleuse Sat 21-Oct-17 11:54:09

I think they all do it to some extent because they slow you down, and the anti-anxiety, anti-depressive effects all serve to reduce your general arousal, which cant help but affect sexual arousal too. I felt so flat on all of them

Justchillaxing Sat 21-Oct-17 14:59:22

Thanks.

I've spoken to my gp - she just days try them.

I'm going to ask for a referral to cpn - my gp hasn't offered this in 16 years of depression sad I'm tired of trying new medication and not feeling better

Yes I understand it's a trade off but the side effects make me very miserable too.

BobtheFireman Sun 22-Oct-17 01:15:57

What is CPN?

EyeRollChampion Sun 22-Oct-17 11:36:08

Well that's what I meant - only you can decide if it's worth the side effects.

Good luck with the referral.

Justchillaxing Tue 24-Oct-17 21:38:57

I've been today. I didn't get a referral as she could only refer me to the primary care mental heath team again, who couldn't help last time.
I've got a new prescription, an ssnri this time, duloxetine. I've to go back in two weeks. She's also referring me for exercise .. not sure what that entails or whether I'll be able to do it.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now